MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX RX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CORPORATION, ASHITAKA CAPIOX RX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS
Catalog Number CX*RX25RE
Medical Device Problem Code Gas/Air Leak (2946)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/31/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
D6: implanted date: device was not implanted d7: explanted date: device was not explanted the actual device has been returned for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.For this reason, evaluation code 20 has been referenced in the conclusions section of h6.Review of the device history record and the shipping inspection record of the involved product/lot# combination was conducted with no findings.A search of the complaint file found no other report of this nature with the involved product code/lot# combination.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.
 
Event or Problem Description
The user facility reported that the capiox device was leaking oxygenator gas to the blood.Continued use as the oxygen saturates and arterial gases were within range.Clinical opinion is that if bypass time was extended then oxygenator change would have been necessary, as the rate of leak was increasing.It was reported that there was no harm to the patient.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the completed investigation results.Visual inspection upon receipt revealed no defects.The actual sample, after having been rinsed and dried, was subjected to another visual inspection and confirmed to have no anomaly in the appearance.Colored saline solution was circulated in the actual sample.No leak was confirmed at any tube joint.After the above test, the inside of the oxygenator module was pressurized at 1000mmhg.No occurrence of leak was confirmed.Bovine blood was circulated in the actual sample at the flow rate of 7l/min.No leak or no entrance of air was confirmed.Since there was no return of the joint ring to fix the reservoir to the support arm, the reservoir was not set to the oxygenator.With the blood flow rate kept at 7l/min., air was injected to the venous line positioned upstream from the reservoir.The injected air did not flow out into the blood in the reservoir or to the oxygenator module.With the blood flow rate kept at 7l/min., the oxygenator module was positioned to the level same as that of the blood in the reservoir.There was no entrance of air into the blood in the reservoir or into the oxygenator module.With the blood flow rate kept at 7l/min., after the oxygenator module was put back to the position, the level of the blood in the reservoir was decreased to 200ml which is the minimum operating level of the rx25 reservoir.There was no entrance of air into the blood in the reservoir or into the oxygenator module.The investigation result verified that the actual sample was the normal product.There is no evidence that this event was related to a device defect or malfunction.The exact cause of the reported event cannot be definitively determined based on the available information.The ifu states: do not obstruct gas outlet port.Avoid buildup of excess pressure in the gas phase to prevent gaseous emboli entering the blood phase.Pressure in the blood phase should always be higher than that in the gas phase to prevent gaseous emboli entering the blood phase.The gas flow rate should not exceed 20l/min.Excessive gas flow rate will bring about pressure increase in the gas phase, allowing gaseous emboli to enter the blood phase.During recirculation, do not use pulsatile flow and do not stop the blood pump suddenly as these actions may cause gaseous emboli to enter the blood phase from the gas phase due to inertia force.When capiox rx25 oxygenator module is used separately from the hardshell reservoir, set the module so that the upper end of the fibers is lower than the blood level in the venous reservoir.This prevents gaseous emboli from entering the blood phase from the gas phase.To prevent gaseous emboli from entering the blood phase, make sure that the arterial pump flow rate always exceeds the flow rate of the cardioplegia line.The blood flow rate of the cardioplegia line should not exceed 1l/min.Do not exceed a 15oc (27of) temperature difference between blood and water in heat exchanger to prevent gas dissolved in blood from forming bubbles.

Brand Name
CAPIOX RX OXYGENATOR
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key7273550
Report Number9681834-2018-00020
Device Sequence Number19126809
Product Code DTZ
UDI-Device Identifier04987350769558
UDI-Public04987350769558
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K040210
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 02/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2020
Device Catalogue NumberCX*RX25RE
Device Lot Number171023
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/14/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 01/31/2018
Supplement Date Received by Manufacturer02/14/2018
Initial Report FDA Received Date02/15/2018
Supplement Report FDA Received Date03/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1